Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 7, 2018, 5:12 PM EDT for Bradford County, Wyoming County, Pennsylvania. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 7, 2018, 9:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bradford County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:19 PM EDT | FLOOD | 1 Nw Evergreen, PA | WATER OVER ROADWAY NEAR ROUTE 220 AND MEAS RD. |
| Aug 7, 5:26 PM EDT | FLOOD | New Albany, PA | WATER OVER ROADWAY AT FRONT STREET IN NEW ALBANY. |
| Aug 7, 5:35 PM EDT | FLASH FLOOD | New Albany, PA | NUMEROUS REPORTS OF FLASH FLOODING IN NEW ALBANY. WATER OVER ROADWAYS, WATER FLOWING THROUGH THE VILLAGE. |
| Aug 7, 5:55 PM EDT | FLASH FLOOD | 1 S Laddsburg, PA | WATER OVER THE ROADWAY AT ROUTE 220 AND HARNEY RD. |
| Aug 7, 7:59 PM EDT | FLASH FLOOD | New Albany, PA | WATER RUSHING OVER ROUTE 220. ROAD IS IMPASSABLE. |
| Aug 7, 8:10 PM EDT | FLASH FLOOD | 1 S New Albany, PA | SAYMAN ROAD BRIDGE WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
678
WGUS51 KBGM 072112
FFWBGM
PAC015-131-072315-
/O.NEW.KBGM.FF.W.0023.180807T2112Z-180807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
512 PM EDT TUE AUG 7 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southeastern Bradford County in northeastern Pennsylvania...
Northwestern Wyoming County in northeastern Pennsylvania...
* Until 715 PM EDT.
* At 511 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen.
* Some locations that will experience flooding include...
Wilmot, Hollenback, Mehoopany, Meshoppen, Forkston, Laceyville, New
Albany, Overton, Lovelton and Sugar Run.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4153 7622 4154 7622 4156 7652 4157 7652
4165 7651 4166 7612 4164 7611 4164 7604
4152 7600
$$
MJM3 follow-up statements
422
WGUS71 KBGM 072155
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
555 PM EDT TUE AUG 7 2018
PAC015-131-072315-
/O.CON.KBGM.FF.W.0023.000000T0000Z-180807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-Wyoming PA-
555 PM EDT TUE AUG 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
SOUTHEASTERN BRADFORD AND NORTHWESTERN WYOMING COUNTIES...
At 540 PM EDT, emergency management reported significant flash
flooding in the Borough of New Albany. Many roads are closed due to
flooding, including Route 220. Ladds Creek, Beaver Run and the South
Branch Towanda Creek will continue to rise rapidly, causing
additional flooding in the area this evening.
Some locations that will experience flooding include...
Wilmot, Hollenback, Mehoopany, Meshoppen, Forkston, Laceyville, New
Albany, Overton, Lovelton and Sugar Run.
The heavy rain from thunderstorms has moved just south of Bradford
county at this time, but runoff will continue. Be on the
lookout for additional thunderstorms developing in the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4153 7622 4154 7622 4156 7652 4157 7652
4165 7651 4166 7612 4164 7611 4164 7604
4152 7600
$$
JAB441
WGUS51 KBGM 072309
FFWBGM
PAC015-131-080115-
/O.EXT.KBGM.FF.W.0023.000000T0000Z-180808T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
709 PM EDT TUE AUG 7 2018
The National Weather Service in Binghamton has extended the
* Flash Flood Warning for...
Southeastern Bradford County in northeastern Pennsylvania...
Northwestern Wyoming County in northeastern Pennsylvania...
* Until 915 PM EDT.
* At 706 PM EDT, emergency management continued to report
significant flash flooding in the Borough of New Albany. Many
roads are closed due to flooding, including Route 220. Ladds
Creek, Beaver Run and the South Branch Towanda Creek will continue
to rise rapidly, causing additional flooding in the area this
evening. Up to 3 inches of rain have already fallen in the warned
area.
* Some locations that will experience flooding include...
Wilmot, Hollenback, Mehoopany, Meshoppen, Forkston, Laceyville, New
Albany, Overton, Lovelton and Sugar Run.
Additional rainfall amounts of around 1 inch are possible in the
warned area, especially along the Bradford, Sullivan County border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4153 7622 4154 7622 4156 7652 4157 7652
4165 7651 4166 7612 4164 7611 4164 7604
4152 7600
$$
MJM881
WGUS71 KBGM 080110
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
910 PM EDT TUE AUG 7 2018
PAC015-131-080118-
/O.EXP.KBGM.FF.W.0023.000000T0000Z-180808T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-Wyoming PA-
910 PM EDT TUE AUG 7 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BRADFORD AND NORTHWESTERN
WYOMING COUNTIES WILL EXPIRE AT 915 PM EDT...
Flood waters are receding. Minor flooding issues in low lying areas
could linger into the late evening hours, but flash flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4153 7622 4154 7622 4156 7652 4157 7652
4165 7651 4166 7612 4164 7611 4164 7604
4152 7600
$$
MJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:28 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 7, 4:28 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 428 PM EDT Tue Aug 7 2018 .SYNOPSIS... Showers and thunderstorms will taper off this evening with another warm and muggy night in store for the region. On Wednesday, the warm and humid air will combine with an upper level disturbance and produce another round of showers and thunderstorms. A cold front will cross the region Wednesday night and bring less humid air to the region with seasonable temperatures for the rest of the week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Radar continues to show scattered to numerous showers and thunderstorms from the highlands of central NY southward to northeast Pa. Farther north and west, there were more isolated showers at this time. SPC mesoanalysis page shows mixed layer CAPEs at or above 1000 J/kg streaming northeast into northeast PA/Catskills. North and west of these areas across the Finger Lakes, Syracuse and Upper Mohawk Valley area mixed layer CAPEs were less than 1000 J/kg. Water vapor imagery shows a mid-level short wave moving east into southern Quebec. This combined with strong diurnal heating was supporting the shower and storm activity in our forecast area at present. As the wave moves east and we lose the heating, activity will wane and our POPs for showers and thunderstorms reflect this. We are mentioning locally heavy rainfall into the evening given the high precipitable water values, decent low- level wind fields and deep warm cloud depth which is over 10,000 feet. We wind this activity down by this evening with just a few lingering showers into the night. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... For Wednesday, a more significant short wave moves into the eastern Great Lakes and induces a 20-25 knot low-level jet up into PA and central NY from the south by afternoon. This will feed moisture and lead to significant instability with diurnal heating. Surface based CAPES could exceed 2000 J/kg. 0-6 km bulk shear will range from in the mid-upper 20s knots and is hence low for significant thunderstorm organization. Model soundings indicate highest mixed layer instability will be in northeast Pa but all of central NY will likely have mixed layer CAPEs over 1000 J/kg. The low-level jet is around 20 knots, mid level winds around 25 to 30 knots, and precipitable water values will be over 2 inches. The warm cloud depth will be over 10,000 feet. SPC day 2 outlook looks on track with a marginal risk for SVR. WPC flash flood outlook also is a marginal risk which looks on track. Will mention potential for severe and flash flood threat in HWO. Activity will wane Wednesday night with loss of day's heating and the passage of the short wave to the east. && .LONG TERM /THURSDAY THROUGH TUESDAY/... 425 PM Update... Medium range models continue to advertise an amplifying trough over the western Great Lakes cutting off into a closed low somewhere over the western Lakes and Ohio Valley during the weekend. There is still indication in some of the guidance for eastward movement of the system early next week. This area will be on the eastern side of the system in an environment with ample moisture and unsettled conditions at times, particularly driven by weak upper level features ejecting around the closed low and diurnal trends. A cold front moving through early Thursday will be the focus for showers and thunderstorms, then it takes residence over central PA and southern New England in response to the digging and slowing upper features. Chances for showers/thunderstorms will continue for much of the period, particularly focused toward our southern zones, while chances may erode across the north where there will be a stronger influence of surface high pressure. Friday and Saturday may turn out to be the relatively driest days during this period before deep moisture returns and forcing increases if the low drifts eastward into the area from Sunday- Tuesday. As is typical with verically stacked systems, the uncertainty in the forecast is high and this forecast could easily go awry if the system fails to eject out of the Midwest. Stay tuned. Temperatures will be generally seasonable in the upper 70s to mid 80s with lows in the 60s. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR conditions are expected to prevail through much of this TAF period. A period of MVFR w/ brief IFR thunderstorms are likely between with a passing mid level trough. The timing for this activity 18Z-20Z at KRME/KSYR, 18Z-22Z at KITH/KELM/KBGM and 20Z-22Z at KAVP. Late tonight IFR conditions are possible at KELM/KBGM with more widespread MVFR at KITH/KRME but confidence is low. Southerly at 5-10 knots this afternoon then light and variable this evening. Outlook... Wednesday...Restrictions likely at times in scattered showers and t'storms. Thursday...Mainly VFR expected. Friday-Sunday...Restrictions possible at times in scattered showers and t'storms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...JAB AVIATION...DJN
Hazardous weather outlook, Aug 7, 4:05 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 405 PM EDT Tue Aug 7 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-082015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 405 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Thunderstorms are likely with a few storms possibly becoming severe. The main threat would be strong winds and brief heavy downpours. The thunderstorm activity will die down early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are likely again on Wednesday especially from the southern tier in central New York south through northeast Pennsylvania. A few of these storms could also be severe with strong winds and brief heavy downpours the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon. DJN
In the hours before
Local storm report, Aug 7, 4:03 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HEAVY RAIN 2 NE CLARKS SUMMIT 41.51N 75.68W
08/07/2018 M1.48 INCH LACKAWANNA PA TRAINED SPOTTER
35 MINUTE TOTAL.
&&
BJG/CJHLocal storm report, Aug 7, 4:10 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG 1 ENE WAVERLY 41.52N 75.70W
08/07/2018 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON WIRES
&&
BJGSpecial weather statement, Aug 7, 4:10 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
410 PM EDT TUE AUG 7 2018
NYZ046-056-057-062-PAZ039-040-072100-
Otsego NY-Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
410 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
OTSEGO...SOUTHEASTERN BROOME...DELAWARE...NORTHWESTERN SULLIVAN...
EASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 500 PM EDT...
At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurens to near Deposit to near New
Milford. Movement was southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rockland, Oneonta, Jackson, Walton, Delhi, Davenport, Sanford,
Colchester, Susquehanna and Forest City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4239 7455 4188 7492 4163 7534 4164 7547
4187 7592 4220 7545 4220 7542 4223 7542
4260 7507
TIME...MOT...LOC 2010Z 307DEG 17KT 4251 7506 4213 7536 4188 7579
MJMSpecial weather statement, Aug 7, 4:25 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT TUE AUG 7 2018
NYZ062-PAZ048-072115-
Sullivan NY-Pike PA-
425 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN SULLIVAN AND PIKE
COUNTIES UNTIL 515 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dingmans Ferry, or 8 miles west of Montague, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Very heavy rainfall is also occurring with this storm,
with minor flooding possible in urban and poor drainage areas.
Locations impacted include...
Port Jervis, Bushkill, Matamoras, Milford, Greeley, Pecks Pond,
Dingmans Ferry, Millrift, Glen Spey and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 7508 4115 7515 4125 7513 4125 7524
4142 7503 4149 7477 4147 7475 4143 7476
4143 7473 4140 7474 4136 7469 4132 7479
4123 7487 4116 7490 4108 7503
TIME...MOT...LOC 2024Z 258DEG 39KT 4129 7496
MJMLocal storm report, Aug 7, 4:46 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 1 ESE CORTEZ 41.46N 75.46W
08/07/2018 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON POWERLINES NEAR 29 COTTAGE ROAD IN
JEFFERSON TOWNSHIP.
&&
BJGLocal storm report, Aug 7, 5:01 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
501 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HEAVY RAIN 4 S WYALUSING 41.61N 76.26W
08/07/2018 M1.29 INCH BRADFORD PA TRAINED SPOTTER
15 MINUTE TOTAL.
&&
BJG/CJHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:11 PM EDT | Special Weather Statement | BGM | Susquehanna | 34 min |
| Aug 7, 12:41 PM EDT | Special Weather Statement | BGM | Wayne | 34 min |
| Aug 7, 1:13 PM EDT | Special Weather Statement | BGM | Wayne | 47 min |
| Aug 7, 1:26 PM EDT | Special Weather Statement | BGM | Pike | 34 min |
| Aug 7, 1:36 PM EDT | Special Weather Statement | BGM | Susquehanna | 39 min |
| Aug 7, 1:41 PM EDT | Special Weather Statement | BGM | Wayne | 34 min |
| Aug 7, 1:44 PM EDT | Special Weather Statement | BGM | Bradford | 46 min |
| Aug 7, 1:53 PM EDT | Areal Flood Advisory | BGM | Pike | 5 hr |
| Aug 7, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne | 52 min |
| Aug 7, 2:15 PM EDT | Special Weather Statement | BGM | Wyoming | 30 min |
| Aug 7, 2:21 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Wyoming | 3 hr |
| Aug 7, 2:30 PM EDT | Special Weather Statement | BGM | Susquehanna | 45 min |
| Aug 7, 2:48 PM EDT | Special Weather Statement | BGM | Lackawanna | 27 min |
| Aug 7, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 50 min |
| Aug 7, 3:27 PM EDT | Special Weather Statement | BGM | Lackawanna | 33 min |
| Aug 7, 3:42 PM EDT | Special Weather Statement | BGM | Pike | 48 min |
| Aug 7, 4:10 PM EDT | Special Weather Statement | BGM | Susquehanna | 50 min |
| Aug 7, 4:25 PM EDT | Special Weather Statement | BGM | Pike | 50 min |
| Aug 7, 4:59 PM EDT | Areal Flood Advisory | BGM | Bradford, Wyoming | 2 hr |
| Aug 7, 5:51 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 114 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.